Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 260, NWS Philadelphia/Mount Holly

August 29, 2006Berks County, Pennsylvania

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Aug 29, 2006, 2:14 PM EDT for Berks County, Pennsylvania. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2006, 2:14 PM EDT (18:14 UTC)
Expired
Aug 29, 2006, 3:15 PM EDT
In force
61 min
Issued by
NWS Philadelphia/Mount Holly
Area
Counties, with a storm outline in the text

County Berks County, PA

The radar

The Philadelphia radar (KDIX), 137 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 1:52 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 6.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2006-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2006-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPHI 291815
SVRPHI
PAC011-291915-
/O.NEW.KPHI.SV.W.0260.060829T1814Z-060829T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
214 PM EDT TUE AUG 29 2006

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BERKS COUNTY IN EASTERN PENNSYLVANIA

* UNTIL 315 PM EDT

* AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES WEST OF BIRDSBORO...OR ABOUT 10 MILES SOUTHWEST OF READING...
  AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIRDSBORO BY 255 PM EDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TORRENTIAL DOWNPOURS AND POOR DRAINAGE FLOODING WILL 
OCCUR.


LAT...LON 4027 7612 4017 7588 4032 7565 4033 7607

$$

TFG
1 follow-up statement
000 
WWUS51 KPHI 291841
SVSPHI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
240 PM EDT TUE AUG 29 2006

PAC011-291915-
/O.CON.KPHI.SV.W.0260.000000T0000Z-060829T1915Z/
BERKS PA-
240 PM EDT TUE AUG 29 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTH CENTRAL BERKS COUNTY...

AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR FLYING HILLS...OR ABOUT 6 MILES SOUTHWEST OF READING...
MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLYING HILLS BY 245 PM EDT...
  LORANE BY 300 PM EDT...
  BIRDSBORO BY 310 PM EDT...
  AMITY GARDENS BY 315 PM EDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TORRENTIAL DOWNPOURS WILL ALSO OCCUR WITH THIS STORM. A FLASH FLOOD
WARNING HAS BEEN ISSUED FOR THE SAME STORM.

LAT...LON 4024 7600 4017 7588 4032 7565 4029 7595

$$

TFG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 11:30 AM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 29, 11:30 AM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1130 AM EDT TUE AUG 29 2006

.UPDATE /THIS AFTERNOON/...
SEVERAL THINGS TO CONSIDER WITH THIS UPDATE. LOW PRESSURE CURRENTLY
LOCATED ACROSS WESTERN PENNSYLVANIA APPEARS TO BE WEAKENING AND MAY
REDEVELOP ACROSS NORTHERN MARYLAND INTO THE WARM SECTOR. CONTINUED
FRONTOGENETIC FORCING ACROSS NORTHERN PENNSYLVANIA AND NORTHERN NEW
JERSEY HAS ALLOWED FOR A STEADIER RAIN THERE. FARTHER TO THE SOUTH,
DYNAMICS HAVE BEEN LACKING SO FAR WITH ONLY A COUPLE OF SHOWERS
AROUND EARLIER. THE WRF-NMM IS DOING A PRETTY GOOD JOB IN HANDLING
THE PRECIPITATION THROUGH 14Z, THEREFORE TRIED TO FOLLOW THAT
SOLUTION THROUGH THE AFTERNOON. BASED ON RADAR TRENDS AND MODEL
DATA, HAVE REWORKED THE POPS ACROSS THE BOARD. LOWERED THE POPS
ACROSS THE CENTRAL AND SOUTHERN ZONES A LITTLE AND DELAYED THE START
TIME OF THE LIKELY POPS. THE WRF-NMM DEVELOPS SOME CONVECTION ACROSS
THE CENTRAL AND SOUTHERN ZONES AFTER 19Z AND THEN MOVES IT EASTWARD.
SO, IT APPEARS EVERYONE WILL GET SOME RAIN, JUST THE TIMING APPEARS
TO HAVE CHANGED AND AMOUNTS COULD BE A TAD LOWER.

SO FAR, ONLY THE FAR NORTHWESTERN ZONES PICKED UP THE STEADIER RAIN
WHILE THE OTHER AREAS IN THE FLOOD WATCH HAVE NOT SEEN MUCH AT ALL.
HAVE TOYED AROUND WITH THE IDEA OF SHAVING BACK THE FLOOD WATCH
COVERAGE, HOWEVER GIVEN HIGH PW VALUES AND THE POSSIBILITY OF SOME
CONVECTION, LOCALLY HEAVY RAINFALL IS STILL A GOOD POSSIBILITY. GIVEN
SOME AREAS RECENTLY RECEIVED TORRENTIAL RAINFALL, WE FELT IT WAS A
GOOD IDEA ATTM TO KEEP THE FLOOD WATCH IN PLACE AS IS THROUGH 00Z.
WE WILL RE-EVALUATE THIS IN THE AFTERNOON PACKAGE.

ANOTHER ITEM IS THE POTENTIAL FOR SEVERE WEATHER ACROSS THE SOUTHERN
ZONES. THE WARM FRONT IS TRYING TO LIFT NORTHWARD AS THE SURFACE LOW
MOVES EAST. VISIBLE SATELLITE IMAGERY SHOWING BREAKS IN THE OVERCAST
OCCURRING ACROSS THE DELMARVA WITH EVEN A GOOD DEAL OF THINNING OF
THE CLOUDS ACROSS SOUTH CENTRAL PENNSYLVANIA ON SOUTHARD. WITH THE
FRONTAL BOUNDARY SLOWLY MOVING NORTHWARD THIS AFTERNOON, ENOUGH
INSTABILITY SHOULD DEVELOP TO PROMOTE SOME CONVECTIVE DEVELOPMENT
ACROSS THE SOUTHERN ZONES. THE LATEST SPC DAY 1 OUTLOOK HAS FROM
ABOUT PHILADELPHIA ON SOUTHWARD IN A SLIGHT RISK. WE WILL CONTINUE
TO MENTION THE POTENTIAL FOR GUSTY/DAMAGING WINDS FROM PHILADELPHIA
ON SOUTH. ENOUGH SHEAR IS IN PLACE THAT STORMS COULD ROTATE,
THEREFORE AN ISOLATED TORNADO CANNOT BE RULED OUT ACROSS THE SLIGHT
RISK AREA. FARTHER TO THE NORTH, SOME ELEVATED STORMS ARE LOCATED IN
CENTRAL PENNSYLVANIA AT PRESS TIME, THEREFORE ADDED IN AN ISOLATED
THUNDERSTORM.

REGARDING TEMPERATURES THIS AFTERNOON, A REAL TOUGH CALL AS MOST OF
THE AREA IS UNDER AN EAST TO SOUTHEAST FLOW AT THE MOMENT. ONE MAJOR
CHANGE WAS TO BUMP UP THE HIGH TEMPERATURES THIS AFTERNOON BY
SEVERAL DEGREES ACROSS THE DELMARVA GIVEN MORE SUNSHINE THERE.
LOWERED TEMPERATURES ACROSS THE FAR NORTHERN ZONES A LITTLE AS
CLOUDS AND EASTERLY FLOW LINGERS AND IT APPEARS THESE AREAS WILL NOT
GET INTO THE WARM SECTOR. THIS AFTERNOON COULD BE THE DAY FOR A
TEMPERATURE BUST SOMEWHERE IN THE CWA.

WE WILL MONITOR RADAR TRENDS AND KEEP AN EYE ON THE HEAVY RAIN
POTENTIAL AND SEVERE WEATHER THREAT THROUGH THE AFTERNOON. THAT
IS ALL FOR NOW. UPDATED PRODUCTS WILL BE OUT BY 11:45 AM. HAVE A
GOOD AFTERNOON

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR PAZ054-055-060>062-067>071 UNTIL 8 PM TUESDAY.
NJ...FLOOD WATCH FOR NJZ001-007>010-012-015>019 UNTIL 8 PM TUESDAY.
DE...FLOOD WATCH FOR DEZ001 UNTIL 8 PM TUESDAY.
MD...FLOOD WATCH FOR MDZ008 UNTIL 8 PM TUESDAY.
MARINE...NONE.
&&

UPDATE...GORSE
Hazardous weather outlook, Aug 29, 5:49 AM EDT, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
549 AM EDT TUE AUG 29 2006

ANZ430-431-450>455-470-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-301000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
549 AM EDT TUE AUG 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR CECIL COUNTY MARYLAND, NEW CASTLE
COUNTY DELAWARE, EASTERN PENNSYLVANIA AND GOOD PART OF WESTERN NEW
JERSEY. PLEASE SEE THE LATEST STATEMENT PHLFFAPHI FOR DETAILS.

A THREAT OF SEVERE THUNDERSTORMS AND POSSIBLY A TORNADO EXISTS FOR
PARTS OF MARYLAND, ALL OF DELAWARE AND EXTREME SOUTHERN NEW
JERSEY. PLEASE SEE THE LATEST STATEMENT PHLSPSPHI FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AT THIS TIME THERE IS NO SIGNIFICANT WEATHER EXPECTED DURING THIS
PERIOD, HOWEVER, THIS WILL DEPEND ON THE FUTURE TRACK OF ERNESTO.
PLEASE SEE THE LATEST BULLETINS BEING ISSUED BY THE NATIONAL
HURRICANE CENTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY LATER TODAY AND EVENING.

EBERWINE

In the hours before

Special weather statement, Aug 29, 8:48 AM EDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
848 AM EDT TUE AUG 29 2006

DEZ001>004-MDZ008-012-015-019-020-NJZ016-021>025-292200-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...PENNSVILLE...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY
848 AM EDT TUE AUG 29 2006

...SEVERE THUNDERSTORMS POSSIBLE TODAY...

LOW PRESSURE WILL MOVE ALONG A FRONT EXTENDING WEST TO EAST
ACROSS THE SOUTHERN PART OF OUR AREA TODAY WITH SHOWERS AND
THUNDERSTORMS ON THE INCREASE FROM LATE MORNING ON. THE ATMOSPHERE
SOUTH OF THE FRONT WILL BE HUMID AND BECOME VERY UNSTABLE AS THE
SUN BREAKS THROUGH THE CLOUDS. THUNDERSTORMS THAT FORM WILL MOVE
TO THE EAST AT 20 MPH AND MAY PULL STRONGER WINDS ALOFT DOWN TO
THE GROUND.

NOT ONLY ARE THESE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS...HAIL...AND VERY HEAVY RAIN...BUT EVEN A TORNADO CANNOT BE
RULED OUT.

CECIL COUNTY MARYLAND...NEW CASTLE COUNTY DELAWARE AND SALEM
COUNTY NEW JERSEY ARE ALSO UNDER A FLOOD WATCH THAT EXTENDS INTO
EASTERN PENNSYLVANIA AND A GOOD PART OF NEW JERSEY.

STAY TUNED FOR ADDITIONAL STATEMENTS AND FORECASTS ISSUED LATER
TODAY.

RPW

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:42 PM EDTFlash Flood WarningPHIBerks3 hr
Aug 29, 2:53 PM EDTSevere Thunderstorm WarningPHIChester, Montgomery52 min
Aug 29, 3:37 PM EDTSevere Thunderstorm WarningPHIChester, Delaware, Montgomery, Philadelphia68 min
Aug 29, 3:39 PM EDTFlash Flood WarningPHIChester3 hr
Aug 29, 3:50 PM EDTFlash Flood WarningPHIMontgomery3 hr
Aug 29, 4:15 PM EDTFlash Flood WarningPHIPhiladelphia3 hr
Aug 29, 5:43 PM EDTFlash Flood WarningPHIBerks2 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.